West Virginia, 2021Flash Flooding in West Virginia, May 4, 2021
May 4, 2021 · NWS RLX · 3 events in 2 counties and zones
A weak upper level disturbance crossed through the region on the morning of May 4th, accompanied by a cold front at the surface. An abundance of rain proceeded the frontal passage and led to a few instances of flash flooding across northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance crossed through the region on the morning of May 4th, accompanied by a cold front at the surface. An abundance of rain proceeded the frontal passage and led to a few instances of flash flooding across northern West Virginia. A personal weather station in Pennsboro measured 1.4 inches of rain in a span of 3 hours, where nearby water laid along Route 74 South. A number of homes, campers, and vehicles became submerged underwater in Ritchie County because of the heavy rainfall, and in Doddridge County a horse trailer was swept into the local creek and banked up against a bridge in the town of Greenwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 4, 9:59 AM EST, 46 minutes earlier.
Area forecast discussion, May 4, 9:59 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1059 AM EDT Tue May 4 2021
.SYNOPSIS...
Weak disturbances bring rounds of showers and thunderstorms
beginning Tuesday. A cold front crosses Wednesday. Unsettled
Thursday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Tuesday...
Freshened up POPs and temperatures this morning in accordance
with latest radar trends and local observations. Cirrus shield
moving in from the southwest may inhibit much sunshine this
morning and may mitigate severe potential this afternoon. This
will be monitored over the next few hours before the afternoon
forecast package is issued.
As of 200 AM Tuesday...
...Greater Chances of Severe Weather Today...
The area may be under a short break this morning as the trough
exits to our east although this will depend on how much
convection can develop upstream and consequently move into the
area. A weak complex is already traversing toward us from the
southwest, so its looking optimistic that we may see more
convection moving into the area today than the previous.
Otherwise, some flare up showers with chance pops until this
afternoon when it is more likely for ramp up a bit. Likely POPs
will overspread the entire area while a newly developed area of
low pressure to the southwest pushes northeast closer to us by
late afternoon/evening. Its parent trough becomes negatively
tiled by mid day indicating better chances for severe potential
with plenty of rain ahead of its frontal boundary keeping POPs
elevated through the rest of the period.
The risk for severe weather is once again on the table more so
for today then even yesterday with almost the entire area
under a marginal risk from SPC. The main threat will be
damaging wind, large hail and flash flooding potential. There
will be plenty of shear as well as instability (>3000 J/kg CAPE
in many places) since greater chances of cloud breaks and more
extensive daytime heating has potential to occur along with
plenty of WAA causing temperatures to rise into the low 80's in
certain areas today. Helicity will be lower than yesterday, but
we still cannot rule out an isolated weak tornado associated
with any severe storms that may develop. Still looking at the
target area near the Tri-state and south of there. Flash
flooding is a concern today due to long skinny CAPE, anomously
high PWATs and that southwesterly moisture flux not to mention
primed soils which will all allow convection to promote heavy
dumpers and cause issues, especially to low lying and poor
drainage areas. Flash flood guidance is noticeably lower in the
lowlands and the northeast sector of the CWA. We are still in a
marginal threat for excessive rainfall from WPC for the entire
area through this period so we will have to keep an eye on hydro
aspects.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 229 AM Tuesday...
A cold front will be crossing east with just a few showers lingering
behind the front for Wednesday morning. High pressure will build in
for late Wednesday into the first part of Thursday, with continued
dry and cool conditions. A weak H500 shortwave will cross the area
at the same time. However, the lack of low level moisture will
prevent any rain showers to become organized keeping Wednesday night
and Thursday mostly dry.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 229 AM Tuesday...
A deeper H500 trough approaches from the west late Thursday into
Thursday night, becoming a closed low and bringing unsettled
conditions into Friday. Mainly showers are expected during the
period, but there will be the occasional rumble of thunder possible
at times.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 645 AM Tuesday...
Southwest flow dominates through the period with gusty wind
picking up this afternoon. Up to 25KT can be expected at each
terminal lasting into the evening, however with thunderstorm
development likely today gusts can reach a lot higher under
heavier showers. Placed VCTS in TAFs when the greatest potential
for thunderstorms are likely to be near terminals today which
are this early afternoon and possibly in the late evening for
some of the northern terminals.
CIGs may bounce around today at all terminals, however they
will get a break as some cloud breaks may take place during the
afternoon/evening. MVFR CIGs are only expected at HTS/CKB/PKB
later this evening, otherwise VFR will prevail. Prevailing VIS
will be unrestricted most of the time except when a terminal is
under a shower which will likely increase in probability this
evening into the night as showers become more persistent ahead
of a cold front out to the west expected to pass through by
early Wednesday where a wind shift will take place out of the
west-northwest.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: If complex thunderstorms develop near a
terminal today conditions will likely vary from TAFs and
temporarily affect the terminal with IFR.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H M M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M H H H H H H H H H H H
PKB CONSISTENCY M M H H H H H H H M H H
CKB CONSISTENCY H M H H H H H H H L H H
AFTER 12Z WEDNESDAY...
IFR possible in showers and thunderstorms Wednesday morning
associated with cold frontal passage.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...JZ/MEK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JZHazardous weather outlook, May 4, 2:52 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 AM EDT Tue May 4 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
352 AM EDT Tue May 4 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible today with active
weather spreading across the area. The primary threat is damaging
wind and/or large hail. Also, an isolated weak tornado cannot be
ruled out especially near the surrounding Tri-state area. Possible
torrential downpours could lead to isolated flash flooding especially
near flood prone and poor drainage areas or areas that were
previously saturated from yesterday. The area is under a marginal
threat for severe thunderstorms and excessive rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability is low although for early Wednesday, a cold front
will push through possibly promoting some thunderstorm activity
and/or heavy rain showers which could cause some water issues to
previously saturated areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 4, 6:31 AM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
731 AM EDT Tue May 4 2021
OHZ066-067-041215-
Morgan-Perry-
731 AM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND NORTHERN
MORGAN COUNTIES...
At 730 AM EDT, a strong thunderstorm was located over Shawnee, moving
east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Lexington, McConnelsville, Shawnee, Crooksville, New
Straitsville, Malta, Corning, Bristol, Hemlock, Rendville, Eagleport
and Hackney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
3965 8159 3955 8209 3956 8226 3959 8226
3959 8228 3969 8232 3977 8207
TIME...MOT...LOC 1130Z 250DEG 35KT 3963 8219
14Flash Flood, Ritchie
- When
- May 4, 10:45 AM EST to 1:00 PM EST
- Where
- Ritchie County, 0.79 mi N of Pennsboro to 1.01 mi ENE of Pennsboro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.291, -80.968
In the town of Pennsboro, more than a foot of water covered the roadway along the southbound portion of Route 74.
Flash Flood, Ritchie
- When
- May 4, 11:30 AM EST to 4:00 PM EST
- Where
- Ritchie County, Toll Gate to 0.36 mi ESE of Toll Gate
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.270, -80.920
In the town of Toll Gate, numerous homes, campers, and vehicles were submerged underwater.
Flash Flood, Doddridge
- When
- May 4, 11:30 AM EST to 4:00 PM EST
- Where
- Doddridge County, 0.16 mi SSW of Greenwood to 0.67 mi S of Duckworth
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.268, -80.901
A horse trailer was swept into the water along Dotson Run in Greenwood, becoming banked up against a bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958761, 958762, 958766.